Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Sioux Falls, SD

June 9, 2006Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2006, 6:10 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2006, 6:10 PM CDT (23:10 UTC)
Expired
Jun 9, 2006, 6:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:42 PM CDTHAIL 0.75Meckling, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 092311
SVRFSD
SDC027-135-092345-
/O.NEW.KFSD.SV.W.0047.060609T2310Z-060609T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEAST YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF MECKLING...OR ABOUT 12 MILES SOUTHEAST OF YANKTON...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MECKLING...VERMILLION AROUND 615 PM CDT...
   VOLIN AROUND 620 PM CDT...
   WAKONDA AROUND 630 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4286 9725 4274 9691 4307 9682 4308 9716

$$

08
1 follow-up statement
000 
WWUS53 KFSD 092331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT FRI JUN 9 2006

SDC135-092340-
/O.CAN.KFSD.SV.W.0047.000000T0000Z-060609T2345Z/
YANKTON SD-
630 PM CDT FRI JUN 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4280 9716 4274 9691 4307 9682 4308 9716

$$

SDC027-092345-
/O.CON.KFSD.SV.W.0047.000000T0000Z-060609T2345Z/
CLAY SD-
630 PM CDT FRI JUN 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CLAY COUNTY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF MECKLING...OR ABOUT 8 MILES WEST OF
VERMILLION...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   MECKLING AROUND 635 PM CDT...
   VERMILLION AROUND 640 PM CDT...

AT 625 PM CDT...PEA SIZED HAIL AND 40 MPH WINDS WERE REPORTED IN 
MECKLING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4280 9716 4274 9691 4307 9682 4308 9716

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:48 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 3:48 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT FRI JUN 9 2006

.DISCUSSION...
WRMFNT IS SHOWING UP VERY WELL ON KFSD 88D AS A FINE LINE FM ERN
PLYMOUTH CO IA INTO S CENTRAL SD. DEFINITELY GOOD SFC DIRECTIONAL
WIND SHEAR EXISTS ALONG THIS BOUNDARY...BUT THE QUESTION RMNS HOW
MUCH CONVECTION WL FIRE ON IT THIS EVENING. OBVIOUSLY...GOOD LOW
LEVEL MSTR IS LACKING...WITH UPSTREAM DEWPTS IN SERN NEB AND SRN IA
NOTHING TO WRITE HOME ABOUT EITHER. THE BEST SATURATION EXISTS
FURTHER N OF THE WRMFNT...ACROSS THE NRN CWFA...WHERE TEMPS ARE A
LOT COOLER. QUITE A TEMP CONTRAST ACROSS THE CWFA FM N TO S ATTM.
ATTM...CONVECTION HAS BROKE OUT OVR THE BLKHLS AND NERN WY...BUT IT
IS HARD TO TELL WHETHER THIS ACTIVITY IS DRIVEN BY A S/W OR JUST
PURE MIXED OUT INSTABILITY. FOR TONIGHT...THERE IS QUITE A
DIFFERENCE BETWEEN THE NAM AND THE GFS...IN THAT THE NAM CONTS TO
BLOW UP CONVECTION ALONG AND N OF THE WRMFNT WITH STRONG DYNAMICS
AND A CONVECTIVELY INDUCED S/W ALONG THE BOUNDARY. THE GFS HAS
PRACTICALLY NOTHING. WITH THE LACK OF DECENT LOW LEVEL DEWPTS AND
HORRENDOUS SFC DPDS...DECIDED TO COMPROMISE BETWEEN THE TWO AND
ELIMINATED THE LIKELY POPS EXCEPT FOR LATE THIS EVENING AND AROUND
MIDNIGHT IN AN AREA FM MUCH OF SW MN TO NEAR STORM LAKE IA. THAT
AREA APPEARS TO BE IN A MID LVL DIFLUENCE ZONE WITH SOME DEEPER
MSTR. OBVIOUSLY...FRONTOGENESIS IS IN NO SHORT SUPPLY ALONG THE
WRMFNT...BUT ACTIVITY COULD BE MORE SCT THERE. SVR WISE...PARAMETERS
POINT BOTH TO A MICROBURST WIND AND HAIL THREAT ALONG THE WRMFNT
THIS EVENING. WITH INCREASING STABILITY HEADING NWD...THE THREAT IS
PROBABLY MORE ON THE HAIL SIDE AS THE AIR IS A BIT BETTER SATURATED.
THE NRN CWFA SHOULD SEE LITTLE OR NO SVR. BOTH GFS AND NAM
MANUFACTURE A LOT OF LOW CLOUDS LATER TONIGHT BEHIND THE DYNAMICS AS
CAA POURS IN. THIS FACT...COUPLED WITH THE WINDS STAYING UP ALLOWED
US TO KEEP LOWS AOA THE WARMER GUIDANCE READINGS.

MID LVL FRONT LINGERS EARLY SAT POKING BACK THRU ERN CWA...AND JUST
ENOUGH FRONTOGENESIS/DIV Q TO ENCOURAGE CONTINUATION OF HIER CHC
POPS FM SW MN BACK TWRD KSPW.  OTHER STORY TOMORROW WL BE THE DRASTIC
TEMPERATURE CHANGE.  WHILE NOT LKLY TO ENCOUNTER WHAT HAS OCCURRED
TO N TDA WHERE TMPS UNDER CLDS AND IN RAIN ARE IN THE LOWER TO MID
50S...WL BE MARKEDLY COLDER WITH ABUNDANCE OF LOW CLOUDS EXPECTED
ALONG WITH BLUSTERY ELY FLOW. WOULD TAKE AN ALL OR MOST OF DAY RAIN
TO KEEP TMPS IN MID 50S...AS EVEN AREAS OUT OF RAIN IN NRN MN HAVE
MADE TO ARND 60F. WL DO A LITTLE NON-DIURNAL DANCE WITH TMPS...BUT
SHUD BE JUST ABOVE RECORD LOW MAXES FOR THE DATE...WHICH ARE IN THE
MID TO UPPER 50S.

SAT NIGHT...ANOTHER WAVE COMES INTO THE AREA FROM THE W...BUT THIS
ONE WILL ENOUNTER IMPEDENCE FROM A DRIER ELY FLOW. ITS A STRONG
TROP UNDULATION...BUT DOES HAVE AN INTERVENING STABLE LAYER AND NOT
STRONG FRONTAL SUPPORT AS BETTER FRONTAL BNDRY IS SHOVED TO S.
THEREFORE...WL LIKELY HAVE AREA OF PCPN THAT IS DECENT TO W...
FIZZLING AS IT TRIES TO GO EWRD...OR EVEN SPLITTING WITH DYNAMICS
TO N...AND THERMODYNAMICS TO S. ENOUGH ELEVATED INSTABILITY TO KEEP
IN THREAT OF THUNDER.  SUNDAY INTO MONDAY...AGAIN WL BE GENERALLY
QUIET...OUTSIDE A THREAT FOR A SHOWER OR THUNDERSTORM NR K9V9/KHON
ON LTR SUNDAY NIGHT/EARLY MON WITH RETURN FLOW STRENGTHENING AND
LINGERING BNDRY INTERACTING WITH POTENTIAL WK WAVE.

MDLS CONTINUE TO HAVE DIFFICULTY LOCKING IN ON A SLN FOR NEXT WEEK.
WILD FLUCUATIONS IN GFS FOR LAST 3 RUNS...BUT SEEMS TO BE A
SUPERENSEMBLE TENDENCY FOR CONSENSUS AROUND 12Z/8 ECMWF/12Z GFS/00Z
ENS MEAN...WITH EXCEPTION OF HANDLING BACKDOOR REINFORCEMENT ON
MON NIGHT/TUE INTO ERN PLAINS. FAIRLY SHARP UPR RIDGE LOOKS TO
BRIEFLY RETROGRADE EARLY WEEK...THEN REBUILD THRU MID TO LATE WEEK
IN NRN PLAINS. FOR THIS REASON...PREFER TO HAVE A BETTER DOWNSTREAM
SFC RIDGE THRU MN BY TUE/WED THAN SHOWN IN 12Z GFS. WL CONTINUE
THREAT FOR SOME SHRA/TSRA ALONG BNDRY MON NIGHT INTO EARLY TUE AS
PRESSES SWRD...BUT NOT A SIG EVENT. STABILIZING HIGH SETTLING TO
E THROUGH MIDWEEK...BUT TMPS ALREADY SHUD START MODERATING WITH
RIDGING/WARMING ALFT...W WED AND MOST AREAS A FEW MORE DEGREES ON
THU.  WITH LARGE WARMING ON 12Z RUNS...AND NOTING A TREND LATELY FOR
A SEVERE COLD BIAS TO DAY 4-7 TMPS...HESITATE TO GO AS COLD AS
PROGGED...ESPLY BY LATER NEXT WEEK...SO WL PUSH LIMITS OF
COLLABORATION ON TMPS.  NEXT CHC OF TSRA LOOKS TO BE DAY 7...THU
NIGHT INTO FRI...WHEN START TO GET MORE WAVE ENERGY KNOCKING
INTO RIDGE...AS WELL AS LLJ AND 850 HPA BNDRY TO WORK WITH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/CHAPMAN
Hazardous weather outlook, Jun 9, 11:51 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 AM CDT FRI JUN 09 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1151 AM CDT FRI JUN 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG THE
MISSOURI RIVER...AND THEN WILL SPREAD NORTHEAST TONIGHT.

SOME OF THE INITIAL STORM DEVELOPMENT COULD BE SEVERE ALONG THE
MISSOURI RIVER INVOLVING SUPERCELLS...CAPABLE OF LARGE HAIL UP TO
THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AS THE STORMS
MOVE EAST TO NORTHEAST...A SEVERE WEATHER THREAT WILL CONTINUE
MAINLY ALONG AND SOUTH OF I 90. APPROACHING I 90...THE ATMOSPHERE
IS A BIT MORE SATURATED NORTH OF A WARM FRONT...THEREFORE STRONG
MICROBURST TYPE WINDS ARE SOMEWHAT LESS OF A THREAT. BUT HAIL TO
THE SIZE OF QUARTERS COULD OCCUR ALONG WITH GUSTINESS TO 60 MPH.
NORTH OF I 90...THE ATMOSPHERE RAPIDLY STABILIZES. THE SEVERE
THREAT ALONG AND SOUTH OF I 90 SHOULD WANE AFTER 11 PM AS THE
UPPER AIR ENERGY MOVES EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:44 PM CDTSevere Thunderstorm WarningFSDClay31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.